Alert archive / Iowa / River Flood Warnings in 2008
River Flood Warning 8, NWS La Crosse, WI
NWS La Crosse, WI issued this river flood warning at Apr 19, 2008, 11:07 PM CDT for Clayton County, Iowa. It was in force for 12 hr.
The area
The counties it named.
The facts
- Issued
- Apr 19, 2008, 11:07 PM CDT (04:07 UTC)
- Expired
- Apr 20, 2008, 11:10 AM CDT
- In force
- 12 hr
- Issued by
- NWS La Crosse, WI
- Flood severity
- Minor
County Clayton County, IA
The radar
The La Crosse radar (KARX), 109 km from the middle of the area, began a volume at 04:11 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The river
Written for the forecast point Turkey River at Elkader (EKDI4). The gauge peaked at 12.06 ft at Apr 20, 2008, 6:00 AM CDT.
- Action stage
- 10 ft
- Minor stage
- 12 ft
- Moderate stage
- 16 ft
- Major stage
- 20 ft
This gauge today: stage, forecast and historic crests
Stage from the USGS instantaneous record for site 05412020, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.
The text
As transmitted, in the capitals the NWS used until 2016.
000 WGUS43 KARX 200407 FLWARX BULLETIN - IMMEDIATE BROADCAST REQUESTED FLOOD WARNING NATIONAL WEATHER SERVICE LA CROSSE WI 1107 PM CDT SAT APR 19 2008 ...THE NATIONAL WEATHER SERVICE IN LA CROSSE HAS ISSUED A FLOOD WARNING FOR THE FOLLOWING LOCATIONS... TURKEY RIVER AT ELKADER AFFECTING CLAYTON COUNTY ...MINOR FLOODING IS OCCURRING AND WILL CONTINUE... .HEAVY RAIN ACROSS THE AREA IS EXPECTED TO CAUSE RIVER LEVELS TO RISE ABOVE FLOOD STAGE. HERE IS THE LATEST STAGE AND FORECAST INFORMATION. SAFETY MESSAGE... IF YOU LIVE IN A THREATENED AREA...BE ALERT FOR HIGH OR RISING WATER...AND BE READY TO MOVE TO HIGHER GROUND IF NECESSARY. DO NOT DRIVE CARS INTO FLOODED AREAS. REMEMBER...IT TAKES ONLY TWO FEET OF WATER TO FLOAT MOST AUTOMOBILES...INCLUDING SPORT UTILITY VEHICLES. TURN AROUND...DONT DROWN. STAY TUNED TO YOUR FAVORITE SOURCE OF WEATHER INFORMATION...INCLUDING NOAA WEATHER RADIO...FOR LATER STATEMENTS. FOR THIS...AND A WEALTH OF OTHER RIVER AND WEATHER INFORMATION... VISIT OUR WEBSITE AT WEATHER.GOV/LACROSSE IAC043-201407- /O.NEW.KARX.FL.W.0008.080420T0407Z-080421T1015Z/ /EKDI4.1.ER.080420T0310Z.080420T1200Z.080420T2215Z.NO/ 1107 PM CDT SAT APR 19 2008 THE NATIONAL WEATHER SERVICE IN LA CROSSE HAS ISSUED A * FLOOD WARNING FOR THE TURKEY RIVER AT ELKADER. * UNTIL FURTHER NOTICE...OR THE WARNING IS CANCELLED. * AT 10 PM SATURDAY THE STAGE WAS 12.0 FEET. * MINOR FLOODING IS OCCURRING AND MINOR FLOODING IS FORECAST. * FLOOD STAGE IS 12.0 FEET. * FORECAST...THE RIVER WILL CONTINUE TO CREST NEAR 12.4 FEET BY TONIGHT JUST AFTER MIDNIGHT. THE RIVER WILL FALL BELOW FLOOD STAGE LATE TOMORROW AFTERNOON. * AT 12.0 FEET...MINOR FLOODING OCCURS IN AREAS NEAR THE RIVER. $$
2 follow-up statements
000 WGUS83 KARX 200826 FLSARX FLOOD STATEMENT NATIONAL WEATHER SERVICE LA CROSSE WI 326 AM CDT SUN APR 20 2008 ...THE FLOOD WARNING CONTINUES FOR... TURKEY RIVER AT ELKADER AFFECTING CLAYTON COUNTY TURKEY RIVER AT GARBER AFFECTING CLAYTON COUNTY ...THE FLOOD WARNING CONTINUES FOR... BLACK RIVER NEAR GALESVILLE AFFECTING LA CROSSE AND TREMPEALEAU COUNTIES ...MINOR FLOODING IS OCCURRING AND WILL CONTINUE... .HEAVY RAINS THAT FELL ACROSS THE AREA THE PAST COUPLE OF DAYS HAS CAUSED RIVER LEVELS TO RISE ABOVE FLOOD STAGE. HERE IS THE LATEST STAGE AND FORECAST INFORMATION. SAFETY MESSAGE... THIS FLOOD WARNING WILL REMAIN IN EFFECT UNTIL WATER LEVELS FALL BACK BELOW FLOOD STAGE. IF YOU LIVE IN A THREATENED AREA...BE ALERT FOR HIGH OR RISING WATER...AND BE PREPARED TO MOVE TO HIGHER GROUND IF NECESSARY. DO NOT DRIVE CARS INTO FLOODED AREAS. REMEMBER...IT TAKES ONLY TWO FEET OF WATER TO FLOAT MOST AUTOMOBILES...INCLUDING SPORT UTILITY VEHICLES. TURN AROUND...DONT DROWN. STAY TUNED TO YOUR FAVORITE SOURCE OF WEATHER INFORMATION...INCLUDING NOAA WEATHER RADIO...FOR LATER STATEMENTS. FOR THIS...AND A WEALTH OF OTHER RIVER AND WEATHER INFORMATION... VISIT OUR WEBSITE AT WEATHER.GOV/LACROSSE WIC063-121-201826- /O.CON.KARX.FL.W.0007.080421T1700Z-080423T1200Z/ /GALW3.1.ER.080421T1700Z.080422T0000Z.080423T0000Z.NO/ 326 AM CDT SUN APR 20 2008 THE FLOOD WARNING CONTINUES FOR THE BLACK RIVER NEAR GALESVILLE. * UNTIL FURTHER NOTICE...OR THE WARNING IS CANCELLED. * AT 2 AM SUNDAY THE STAGE WAS 8.5 FEET. * MINOR FLOODING IS FORECAST. * FLOOD STAGE IS 12.0 FEET. * FORECAST TO RISE ABOVE FLOOD STAGE BY EARLY TOMORROW AFTERNOON AND CONTINUE TO CREST NEAR 12.5 FEET BY TOMORROW EVENING. THE RIVER WILL FALL BELOW FLOOD STAGE BY TUESDAY EVENING. * AT 12.0 FEET...FLOODING MAINLY IMPACTS WILDLANDS AND AGRICULTURAL PASTURE LAND. HOWEVER THE APPROACH TO THE SOUTH END OF THE COUNTY ROAD VV BRIDGE OVER THE BLACK RIVER MAY BE FLOODED. $$ IAC043-201826- /O.EXT.KARX.FL.W.0008.000000T0000Z-080420T2042Z/ /EKDI4.1.ER.080420T0310Z.080420T0615Z.080420T0842Z.NO/ 326 AM CDT SUN APR 20 2008 THE FLOOD WARNING CONTINUES FOR THE TURKEY RIVER AT ELKADER. * UNTIL FURTHER NOTICE...OR THE WARNING IS CANCELLED. * AT 2 AM SUNDAY THE STAGE WAS 12.1 FEET. * MINOR FLOODING IS OCCURRING AND NONFLOOD FLOODING IS FORECAST. * FLOOD STAGE IS 12.0 FEET. * THE RIVER IS EXPECTED TO FALL TO BELOW FLOOD STAGE BY EARLY THIS MORNING. * AT 12.0 FEET...MINOR FLOODING OCCURS IN AREAS NEAR THE RIVER. $$ IAC043-201826- /O.EXT.KARX.FL.W.0005.000000T0000Z-080421T1215Z/ /GRBI4.1.ER.080419T0154Z.080419T1900Z.080421T0015Z.NO/ 326 AM CDT SUN APR 20 2008 THE FLOOD WARNING CONTINUES FOR THE TURKEY RIVER AT GARBER. * UNTIL FURTHER NOTICE...OR THE WARNING IS CANCELLED. * AT 2 AM SUNDAY THE STAGE WAS 17.3 FEET. * MINOR FLOODING IS OCCURRING AND MINOR FLOODING IS FORECAST. * FLOOD STAGE IS 17.0 FEET. * THE RIVER IS EXPECTED TO FALL TO BELOW FLOOD STAGE BY THIS EVENING. * AT 17.0 FEET...MINOR FLOODING BEGINS IN THE COMMUNITIES OF GARBER, OSTERDOCK AND MILLVILLE. $$ DAS
000 WGUS83 KARX 201610 FLSARX FLOOD STATEMENT NATIONAL WEATHER SERVICE LA CROSSE WI 1110 AM CDT SUN APR 20 2008 ...THE FLOOD WARNING IS CANCELLED FOR... TURKEY RIVER AT ELKADER AFFECTING CLAYTON COUNTY .RIVER LEVELS HAVE FALLEN BELOW FLOOD STAGE...THEREFORE THE FLOOD WARNING HAS BEEN CANCELED. THIS WILL BE THE LAST STATEMENT ISSUED FOR THIS EVENT FOR LOCATIONS LISTED ABOVE. FOR THIS...AND A WEALTH OF OTHER RIVER AND WEATHER INFORMATION... VISIT OUR WEBSITE AT WEATHER.GOV/LACROSSE IAC043-201640- /O.CAN.KARX.FL.W.0008.000000T0000Z-080420T2042Z/ /EKDI4.1.ER.080420T0310Z.080420T0615Z.080420T1300Z.NO/ 1110 AM CDT SUN APR 20 2008 THE FLOOD WARNING IS CANCELLED FOR THE TURKEY RIVER AT ELKADER. * AT 10AM SUNDAY THE STAGE WAS 11.8 FEET. * FLOOD STAGE IS 12.0 FEET. $$
What forecasters said that day
The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS La Crosse, WI wrote its last area forecast discussion before this river flood warning went out at Apr 19, 2:55 PM CDT, 8 hours 12 minutes earlier.
Area forecast discussion, Apr 19, 2:55 PM CDT, 8 hours 12 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LA CROSSE WI 255 PM CDT SAT APR 19 2008 .SHORT TERM...THROUGH TUESDAY NIGHT FORECAST CONCERNS WERE PRIMARILY FOCUSED ON FOG POTENTIAL TONIGHT...THEN RAIN CHANCES MONDAY AFTERNOON INTO TUESDAY. LOW PRESSURE AT THE SURFACE AND ALOFT WAS MOVING SLOWLY ACROSS OHIO VALLEY THIS AFTERNOON. EFFECTS OF THIS SYSTEM MANIFESTED BY CLOUD SHIELD WRAPPING OVER THE UPPER MISSISSIPPI VALLEY. EXCEPT FOR A FEW LINGERING PATCHES OF LIGHT RAIN OR DRIZZLE...PRECIPITATION HAD ENDED. ATMOSPHERE STILL MOIST BENEATH CLOUDS COVER...AS EVIDENCED BY RELATIVELY CLOSE TEMPERATURE/DEW POINT SPREADS. FURTHER UPSTREAM... ANOTHER MID LEVEL CIRCULATION WAS LOCATED OVER PACIFIC NORTHWEST. 19.12Z DETERMINISTIC NCEP AND EUROPEAN MODELS WERE IN GOOD AGREEMENT ON OVERALL SYNOPTIC SCALE FEATURES THROUGH EARLY PART OF THE WEEK. THUS...FORECAST CONFIDENCE WAS HIGH THAT THE FORECAST AREA SHOULD RECEIVE ANOTHER RAINFALL EVENT MONDAY AFTERNOON INTO TUESDAY. ONLY MODEL DIFFERENCES THAT MAY HAVE AN IMPACT ON SENSIBLE WEATHER WOULD BE 850MB TEMPERATURES ON MONDAY. NAM/WRF HAD WARMEST VALUES... WHICH WAS REFLECTED IN HIGHEST VALUES OF THE MOS GUIDANCE SUITE. TONIGHT INTO SUNDAY MORNING...ATMOSPHERE PRIMED FOR FOG DEVELOPMENT DUE TO MOIST BOUNDARY LAYER AND LIGHT WINDS. CAVEAT TO THIS WILL BE CURRENT CLOUD COVER AND WHETHER OR NOT THERE WILL BE SUFFICIENT BREAKS IN THE CLOUDS AND/OR CLEARING TO ALLOW FOR RADIATIONAL COOLING. LATEST RUC...NAM/WRF AND GFS SUGGEST RELATIVELY DRIER AIR SHOULD WRAP WESTWARD INTO THE FORECAST AREA...EXCEPT MOST LOCATIONS WEST OF THE MISSISSIPPI RIVER. AS A RESULT...THERE COULD BE AREAS OF DENSE FOG...ALTHOUGH UNCERTAINTY EXISTS ABOUT HOW WIDESPREAD IT COULD BE. AT THIS TIME...OPTED TO MAINTAIN SPIRIT OF CURRENT DATA BASE. MONDAY INTO TUESDAY...LATEST DATA SUITE SUPPORTED PREVIOUS MODEL TRENDS WITH REGARD TO COLD FRONTAL PASSAGE OCCURRING LATE MONDAY NIGHT INTO THE EARLY MORNING HOURS OF TUESDAY. TONGUE OF SURFACE DEW POINTS IN THE 50S ALONG THE FRONT EXPECTED TO INTERACT WITH LOW LEVEL THETA-E CONVERGENCE...ALONG WITH UPPER LEVEL DIVERGENCE...TO PROVIDE SUFFICIENT FORCING TO TRIGGER CONVECTION. TIMING OF FRONT AND ONSET OF FORCING SUGGESTS RAIN CHANCES BEGIN MONDAY AFTERNOON...WITH RAIN CHANCES INCREASING INTO LIKELY CATEGORY MONDAY NIGHT INTO TUESDAY. WITH RESPECT TO SEVERE WEATHER POTENTIAL...HIGHEST 0-6KM WIND SHEAR VALUES RESIDE IN POST-FRONTAL ENVIRONMENT. MEANWHILE...NARROW AXIS OF 0-3KM CAPE OF 1000-1500J/KG BUILDS WEST OF THE MISSISSIPPI RIVER MONDAY AFTERNOON AND EVENING. PER CURRENT SPC DAY 3 OUTLOOK...SLIGHT RISK OF SEVERE STORMS WAS ACROSS PARTS OF SOUTHEAST MN AND NORTHEAST IOWA. THIS APPEARS REASONABLE...ALTHOUGH HIGHEST THREAT MAY EVEN BE FURTHER WEST IN CLOSER PROXIMITY TO FRONT AND HIGHEST WIND SHEAR. BASED ON NAM/WRF 850MB TEMPERATURE FORECAST AROUND 12C AHEAD OF COLD FRONT ON MONDAY...NAM/WRF MOS GUIDANCE HAD WARMEST MAXIMUM TEMPERATURES COMPARED TO NGM AND GFS DATA SUITE. ACCORDING TO TIME/HEIGHT CROSS SECTIONS AND PLAN VIEW OF RELATIVE HUMIDITY...THERE SHOULD BE SUFFICIENT SOLAR INSOLATION TO ALLOW WARM SECTOR HEATING. THUS...OPTED TO NUDGE MAXIMUM TEMPERATURES UPWARD AREAWIDE MONDAY. .LONG TERM...WEDNESDAY THROUGH SATURDAY PRIMARY FOCUS WAS ON RAIN CHANCES FROM THURSDAY INTO FRIDAY. DETERMINISTIC AND PROBABILISTIC DATA CONTINUED TO SUPPORT A CONSISTENT SIGNAL FOR AN UPPER LEVEL AND SURFACE WAVE TO AFFECT THE UPPER MISSISSIPPI VALLEY. AS A RESULT...ANOTHER RAINFALL EVENT APPEARS TO BE IN STORE FOR THE AREA. CURRENT LOW-END RAIN CHANCES IN THIS TIME FRAME WILL PROBABLY WARRANT AN UPGRADE BASED ON POTENTIALLY STRONG DYNAMICS INTERACTING WITH RICH BOUNDARY LAYER MOISTURE. FOR NOW...NO CHANGES WERE MADE TO THIS PORTION OF THE EXTENDED OUTLOOK. && .AVIATION... FOCUS FOR NEXT 24-30 HOURS WILL BE TREND OF LOW CLOUD AND FOG ACROSS THE AREA. LOW STRATUS ALONG WITH DRIZZLE/FOG IN DEFORMATION AREA ON THE NORTHWEST SIDE OF THE DEPARTING SYSTEM. VISIBLE SATELLITE IMAGERY SHOWING SOME BREAKS WHERE DRY AIR ENTRAINED INTO THE OCCLUSION OVER EASTERN HALF OF WI...AND ALSO BREAKS ON THE WESTERN FRINGE OF THE CLOUD SHIELD OVER MN/IA. MODEL SOLUTIONS SUGGEST MOISTURE TO LINGER OVER THE AREA TONIGHT... AND THIS LOOKING ON TARGET...ESPECIALLY GIVEN ALL OF THE RAIN THAT HAS FALLEN RECENTLY. WOULD EXPECT MAINLY BROKEN CONDITIONS OVER THE EAST...IN THE VFR CATEGORY INITIALLY. BUT EXPECT SOME FOG DEVELOPMENT WHICH COULD MORPH INTO LIFR IN FOG/STRATUS AGAIN. OVER THE WEST...EXPECT AREAS THAT CLEAR JUST AHEAD OF THE SLOWLY ADVANCING RIDGE AXIS...TO SOUP IN WITH FOG AND STRATUS. AREAS THAT STAY UNDER THE THICKER CLOUD COVER MAY ACTUALLY SEE THE HIGHEST VISIBILITY. FOR THE TAF FORECASTS AT 18Z...OPTED TO GO ON THE PESSIMISTIC SIDE...WITH LIFR. THIS IN LINE WITH MOS GUIDANCE. WOULD EXPECT SOME IMPROVEMENT PRIOR TO THE NOON HOUR TOMORROW...SO THE LATER PERIODS OF THE TAFS WILL START SHOWING THIS IMPROVEMENT. && .HYDROLOGY... SIGNIFICANT RAIN IS NOW OVER...BUT NOT BEFORE 3 DAY TOTALS OF 2.5 TO 3 INCHES OVER PARTS OF NORTHEAST IA/WESTERN WI. AS EXPECTED...THIS LONG PERIOD OF LIGHT TO MODERATE RAIN RESULTING IN GOOD RISES FOR AREA CREEKS AND RIVERS. A FEW LOCATIONS HAVE REACHED BANKFULL OR MINOR FLOOD STAGE. UPPER HALF OF THE KICKAPOO BASIN HAS PAST CREST...WITH THE FLOOD WATERS NOW MOVING DOWN STREAM. AT THIS POINT LOOKING LIKE CREST WILL BE JUST BELOW FLOOD STAGE. SAME FOR THE UPPER IOWA RIVER...WITH DORCHESTER THE CLOSEST TO REACHING BANKFULL. MOST SIGNIFICANT RISES WERE ALONG THE TURKEY RIVER...ESPECIALLY FROM ELKADER DOWN THROUGH GARBER. MINOR IN THAT AREA...CRESTING NEAR OR JUST ABOVE FLOOD STAGE. THE BLACK RIVER APPEARS TO BE HAVING THE WORST OF IT...HAVING JUST COME DOWN FROM A SIGNIFICANT RISE LAST WEEK. ANTECEDENT CONDITIONS AND NEW RAIN TOTALS SENDING HATFIELD AND BLACK RIVER FALLS TO THE HIGHEST CRESTS IN A WHILE. THIS WILL TRANSLATE DOWNSTREAM TOWARD GALESVILLE. EXPECT HIGHWAY VV TO BE CLOSED AGAIN ALONG THE LA CROSSE/TREMPEALEAU COUNTY LINE FOR THE NEXT SEVERAL DAYS. && .ARX WATCHES/WARNINGS/ADVISORIES... WI...NONE. MN...NONE. IA...NONE. && SHORT/LONG TERM......THOMPSON AVIATION/HYDROLOGY...MW
Hazardous weather outlook, Apr 19, 5:10 AM CDT, 17 hours 57 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LA CROSSE WI 510 AM CDT SAT APR 19 2008 IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029-032>034- 041>044-053>055-061-201100- ADAMS-ALLAMAKEE-BUFFALO-CHICKASAW-CLARK-CLAYTON-CRAWFORD-DODGE- FAYETTE-FILLMORE-FLOYD-GRANT-HOUSTON-HOWARD-JACKSON-JUNEAU-LA CROSSE- MITCHELL-MONROE-MOWER-OLMSTED-RICHLAND-TAYLOR-TREMPEALEAU-VERNON- WABASHA-WINNESHIEK-WINONA- 510 AM CDT SAT APR 19 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF SOUTHEAST MINNESOTA... NORTHEAST IOWA...AND SOUTHWEST INTO CENTRAL WISCONSIN. .DAY ONE...TODAY AND TONIGHT SCATTERED SHOWERS WILL BE POSSIBLE THROUGH THIS EVENING...BUT ADDITIONAL RAINFALL AMOUNTS WILL BE LIGHT. HOWEVER...WITH THE RECENT RAINS RIVER AND CREEK LEVELS WILL REMAIN HIGH WITH SOME MINOR FLOODING POSSIBLE IN A FEW LOCATIONS. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY ANOTHER STORM SYSTEM WILL MOVE INTO THE AREA EARLY NEXT WEEK... BRINGING A CHANCE FOR THUNDERSTORMS MONDAY AND TUESDAY. WHILE IT IS STILL TOO EARLY TO DETERMINE EXACT DETAILS...IT APPEARS THERE WILL BE A CHANCE FOR SOME OF THESE STORMS TO BECOME STRONG...OR EVEN SEVERE FROM LATE MONDAY AFTERNOON THROUGH MONDAY NIGHT. AT THIS TIME THE MOST LIKELY AREA WOULD BE ACROSS NORTHEAST IOWA AND SOUTHEAST MINNESOTA. THIS SITUATION WILL HAVE TO BE MONITORED OVER THE WEEKEND. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH SUNDAY...BUT MAY BE NECESSARY LATER MONDAY AND MONDAY NIGHT. REPORTS OF RAINFALL AMOUNTS OR RIVER LEVELS WOULD BE GREATLY APPRECIATED THROUGH TODAY. .EMERGENCY MANAGEMENT COORDINATION... NO CALL IS SCHEDULED. RABERDING
Nearby
River Flood Warnings in Iowa, 2008Every river flood warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.